Hail, Boone
- When
- May 31, 8:05 PM CST
- Where
- Boone County, 5.5 mi SW of Cedar Rapids Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.490, -98.240
An isolated severe thunderstorm moved into northeast Nebraska during the evening hours of May 31.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An isolated severe thunderstorm moved into northeast Nebraska during the evening hours of May 31.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:27 PM CST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 327 PM CDT SAT MAY 31 2008 .DISCUSSION... QUIET AND PLEASANT WEATHER CONTINUES TODAY BENEATH THE INFLUENCE OF SUBSIDENCE. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 500MB TROUGH WELL EAST OVER THE ERN GT LAKES...WITH UPPER LOW OFF THE WA COAST AND WAVE EVIDENT ASSOCIATED WITH MRNG CONVECTION IN KS/OK. RISING 500MB HEIGHTS WERE NOTED OVER NEB/SD/MN...WITH UPPER RIDGE DEVELOPING OVER THE ROCKIES. 850MB LOW WAS CENTERED OVER THE TX/OK PANHANDLES...WITH MOISTURE CONFINED ALONG/S OF A WARM FRONT EXTENDING ACROSS KS INTO MO. SFC HIGH AT 19Z WAS NOTED OVER CTRL NEB. BAND OF MID-LEVEL CLOUDS HAS LINGERED ACROSS SRN NEB TODAY...AND WAS ALIGNED WELL WITH 600MB FRONTOGENESIS FIELD...THOUGH AIRMASS IS DRY ENOUGH BENEATH TO KEEP THE AREA DRY. TSRA WERE NOTED IN WRN SD AND NERN SD....AS WELL AS ERN KS/SWRN MO...WITH CWA IN A CLEARING BETWEEN. MAIN FORECAST ISSUES /OTHER THAN HYDROLOGY/ FOCUS ON CHANCES FOR PRECIP FROM LATER TMRW THROUGH THE WORK WEEK. MODELS STILL DIVERGE STARTING AROUND 00Z WED AS UPPER TROUGH DIGS INTO THE W...WITH 12Z GFS SOLUTION DEEPER EARLIER IN THE EVOLUTION AND THEN OPENING INTO WAVE...WHILE 12Z ECMWF SOLUTION STARTS WITH A BROADER UPPER TROUGH BUT DEEPENS MORE AS IT LIFTS ACROSS THE NRN PLAINS. CHALLENGE IS REALLY WITH IDENTIFYING PERIODS THAT ARE MOST AT RISK FOR PRECIP...AS PATTERN WILL AGAIN FAVOR AN ACTIVE PERIOD. IN THE MEANTIME...KEPT FCST DRY THROUGH 18Z TMRW WITH SFC HIGH/850MB RIDGE MOVING THROUGH. MODELS INDICATE RIDGE-RIDING VORT MAX SWINGING THROUGH TMRW AFTN/EVNG...AS WELL AS STRONG LOW-LEVEL JET ADVECTING MOISTURE INTO THE CTRL PLAINS. THOUGH CLD SEE ISO/SCT TSRA IN THE AFTN/EARLY EVNG...BEST CHANCE FOR PRECIP WOULD OCCUR SUN NT AS LOW-LEVEL JET INTENSIFIES...AND HAVE PLAYED THIS TIMING INTO THE GRIDS. POTENTIAL FOR PRECIP SHLD CONTINUE MUCH OF MON AS SFC LOW WITH ASSOCIATED WARM FRONT FEATURE FOCUSES ATTENTION ON THE CTRL PLAINS. AM NOT EXPECTING SIGNIFICANT RAINFALL AMTS...THOUGH ANY PRECIP AT ALL WILL DELAY FALL OF AREA RIVERS. DO EXPECT A BREAK IN MORE ORGANIZED PRECIP AROUND LATE MON/TUES...THOUGH POTENTIAL FOR ISO/SCT SHRA/TSRA IS THERE AS SRN SFC LOW STALLS IN THE SRN PLAINS AND BOTH SFC/850MB WARM FRONT LINGER OVER KS. HAVE PLAYED DOWN POPS SOMEWHAT THROUGH TUES INTO EARLY WED. NEXT SIGNIFICANT SYSTEM IS EXPECTED TO IMPACT THE CWA FROM WED NT THROUGH FRI AS A DEEP UPPER LOW MOVES ACROSS THE PLAINS. WARM AIR ADVECTION PRECIP IS FCST TO COMMENCE ON WED NT AS WARM FRONT BEGINS TO LIFT NWD OUT OF KS AND LOW-LEVEL JET IMPINGES ON THE FRONT...WITH UPPER LOW BRINGING FAVORABLE LARGE-SCALE FORCING TO THE REGION. WITH DISCREPANCY AMONG MODELS REGARDING DEPTH AND TRACK OF UPPER LOW...DID NOT TRY TO GET CUTE WITH FEATURES JUST YET...WITH MAINLY CHC POPS THROUGH FRI. CERTAINLY WARM SECTOR OF THE SYSTEM WOULD FAVOR SEVERE THUNDERSTORMS...WHEREVER THAT DOES SET UP...AND PRESENCE OF A STRONG SFC LOW WITH ATTENDANT COLD FRONT WILL IMPACT TEMP FORECAST SIGNIFICANTLY. IN WAKE OF UPPER SYSTEM...SUBSIDENCE SHOULD ALLOW CLEARING BY LATE WEEK/EARLY NEXT WEEKEND. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK THRU 02/00Z. VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MID LVL CLDS MAY INCR LATER TNGT. SLGT CHC OF TSRA- DURG THE AFTN SUN AT ALL SITES AS SLY LO LVL MSTR LIFTS N OF WRMFNT ACRS SRN KS. && .HYDROLOGY... MANY RIVER SITES HAVE CRESTED OR ARE CRESTING TODAY...AND MUCH OF THE RESIDUAL WATER IS BEGINNING TO RECEDE...AS SMALLER STREAMS AND RIVERS ARE SLOWLY DRAINING INTO THE PLATTE AND MISSOURI MAINSTEMS. NEAR THE MOUTH OF THE PLATTE...AS WELL AS ALONG THE MISSOURI RIVER S OF NEBRASKA CITY...WATER IS FCST TO CREST BETWEEN TNGT AND MON. RIVERS WILL BE SLOW TO FALL AS MUCH OF THE DRAINAGE AREAS DOWNSTREAM /I.E. THE MISSOURI RIVER/ ARE ALSO RUNNING HIGH OR IN FLOOD...BUT ANOTHER 24 HRS OR SO WITHOUT PRECIP WILL AID IN THE SLOW FALL OF RIVER STAGES. THE PLATTE AND MISSOURI WILL BE SLOWER TO FALL AND ARE LIKELY TO REMAIN ABOVE FLOOD STAGE FOR SEVERAL DAYS. WILL ALLOW REMAINING AREAL FLOOD WARNINGS TO EXPIRE ON TIME THIS EVENING AND WILL HANDLE ONGOING FLOOD ISSUES WITH THE POINT RIVER FORECASTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/SMITH/MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SAT MAY 31 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 500 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY CREEKS AND STREAMS WILL CONTINUE TO FALL SLOWLY TONIGHT AND SUNDAY ACROSS EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. THE LOWER PLATTE RIVER AND THE MISSOURI RIVER FROM AROUND THE MOUTH OF THE PLATTE DOWNSTREAM TO RULO WILL REMAIN IN FLOOD TONIGHT INTO SUNDAY. CONSULT THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH THURSDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THIS TIME FRAME. THE GREATEST CHANCE OF SEVERE STORMS IS EXPECTED WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. FOBERT
The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94164.